Article

Ocular toxicity of ethambutol.

Department of Ophthalmology, Hong Kong Sanatorium and Hospital, Happy Valley, Hong Kong.
Hong Kong medical journal = Xianggang yi xue za zhi / Hong Kong Academy of Medicine 03/2006; 12(1):56-60.
Source: PubMed

ABSTRACT To review the literature on ocular toxicity of ethambutol--its background, clinical presentation, toxicity characteristics, management, monitoring, and preventive measures.
Literature search of Medline from 1962 to May 2005.
All related literature in English using the search formula: (ethambutol OR myambutol) AND (eye* OR ophthal* OR ocular) AND (adverse OR toxic).
All information was collected and analysed by authors.
Ethambutol hydrochloride is a commonly used first-line anti-tuberculous agent. Although rare, ocular toxicity in the form of optic neuritis (most commonly retrobulbar neuritis) has been well documented since its first use in the 1960s. Classically described as dose- and duration-related and reversible on therapy discontinuation, reversibility of optic neuritis remains controversial. International guidelines on prevention and early detection of ethambutol-induced ocular toxicity have been published. Nonetheless, opinion of the clinical effectiveness of regular vision tests to enable early detection of toxicity is divided.
The course of ethambutol-induced ocular toxicity is unpredictable. Measures to ensure a high level of awareness in medical staff and patients of this potential adverse effect appear to be the best current preventive method. Classified by the World Health Organization as a place with an intermediate tuberculosis burden and good health infrastructure, Hong Kong is in a good position to examine the unanswered questions about ethambutol-induced ocular toxicity.

1 Bookmark
 · 
177 Views
  • [Show abstract] [Hide abstract]
    ABSTRACT: To determine whether HIV and the use of antiretroviral therapy is a risk factor for the development of ethambutol toxic optic neuropathy. To describe the clinical course of ethambutol toxic optic neuropathy in patients with HIV and to identify prognostic factors. The case notes of 14 consecutive patients referred to the neuro-ophthalmology clinic were reviewed. Data regarding HIV status, antiretroviral therapy, visual function, ethambutol therapy dosage, and ethambutol therapy duration were collected and analysed. Eleven of the 14 patients were HIV positive. Ten of the HIV positive patients were receiving antiretroviral therapy. The mean dose of ethambutol was 17.25mg/kg/day. No statistically significant difference in mean dose, duration of therapy, age or CD4 count was found between those who showed visual improvement and those who did not. Delay in presentation of more than one month post symptom onset was correlated with poor visual outcome (P=0.001). HIV and, perhaps more importantly, the potential mitochondrial toxic effects of Nucleoside analogue reverse transcriptase inhibitors (NRTIs) may be a risk factor for the development of toxic optic neuropathy from ethambutol therapy via a multiple hit effect. Delay in presentation results in poor visual outcome. Regular monitoring is recommended for HIV positive patients receiving antiretrovirals and requiring ethambutol therapy in order to avoid permanent visual loss.
    International Journal of Ophthalmology 01/2013; 6(4):542-5. · 0.12 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Optic neuropathy is a severe and well-known complication of ethambutol treatment. If not detected early, it may lead to profound and irreversible vision loss. We report the case of a 83-year-old female patient, referred for rapidly progressive, painless, bilateral visual loss, unimproved after bilateral cataract surgery. Automated Humphrey 24-2 visual field demonstrated bitemporal hemianopia associated with bilateral central scotoma. Brain MRI did not demonstrate any compressive lesion in the chiasmal region. However, on T2-weighted sequences, an area of elevated signal intensity appeared within the optic chiasm, enhancing after gadolinium injection. On detailed history, it was noted that the patient had been on ethambutol for the last 18months, for the treatment of a Mycobacterium avium-related pneumonitis. The incidence of ethambutol-related toxic optic neuropathy has dramatically decreased since the recommendations for regular follow-up of patients treated with ethambutol. This treatment is classically responsible for bilateral central or ceco-central scotoma due to optic neuropathy, although a few cases of bitemporal hemianopia have been reported in the literature, mimicking a compressive chiasmal lesion. However, none of these cases demonstrated a hypersignal in the optic chiasm on brain magnetic resonance imaging (MRI). Bitemporal hemianopia on visual field testing is very suggestive of a chiasmal lesion, which is generally due to a compressive, or more rarely inflammatory, lesion in the sellar region. Toxic chiasmal lesions are rare, but in the absence of any tumoral lesion in the sellar area, a detailed history must be obtained in order to rule out drug toxicity, so as to prevent irreversible visual loss.
    Journal francais d'ophtalmologie 10/2013; · 0.51 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: : There is a group of optic neuropathies of either genetic or acquired origin characterized by similar clinical manifestations with preferential involvement of the papillomacular bundle (PMB). PMB fibers are most susceptible to injury as they are small, unmyelinated, and have high-energy demands. These optic neuropathies share a presumed common pathophysiology of mitochondrial dysfunction. : A variety of medications cause optic neuropathy by interfering with mitochondrial function. The evidence linking these therapeutic agents as a cause of mitochondrial optic neuropathy (MON) is well established in some and less certain in others. The differential diagnosis includes other optic nerve disorders producing bilateral, symmetric visual loss, including certain nutritional deficiencies, toxins, and genetic diseases. : Ethambutol, chloramphenicol, linezolid, erythromycin, streptomycin, and antiretroviral drugs can cause drug-related MON. In many cases, drug toxicity is dose and duration dependent, and discontinuation of the drug in a timely manner can lead to significant visual recovery. : Mitochondrial optic neuropathies are increasingly recognized as a spectrum of conditions that reach a similar end point by compromising a common pathway of mitochondrial dysfunction. Clinicians should be aware of drugs that can cause a MON. Prompt recognition of this association is critical in preventing irreversible, profound visual loss.
    Journal of neuro-ophthalmology: the official journal of the North American Neuro-Ophthalmology Society 06/2013; 33(2):172-8. · 1.09 Impact Factor

Full-text

View
4 Downloads
Available from